MAUDE Adverse Event Report: EXACTECH, INC. EQUINOXE; 8.5MM PLATFORM FX STEM RIGHT

EXACTECH, INC. EQUINOXE; 8.5MM PLATFORM FX STEM RIGHT
Model Number 304-22-09
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/19/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
Pending evaluation.Concomitant device(s): 310-01-47, 6687927 - equinoxe, humeral head short, 47mm (beta); 300-21-00, 6720325 - 0mm fixed angled kit.
 
Event or Problem Description
As reported, this (b)(6) y/o female patient with no previous medical history, approximately 1 week before suffered a shoulder trauma (humeral head) and was undergoing procedure for repair.Approximately 20 minutes after the procedure began, the patient experienced a tension drop & increase of co2 without any explanation.The surgeon was then inserting suture wires into the tuberosities so that he could fix them after the implantation of the stem.The implant was not yet placed and there was no cement used at this time.There was heart massage with defibrillator.¿patient came back¿ finally so the anatomic fx shoulder has been implanted.At the end of procedure, the patient was transferred to intensive care unit and died afterwards within the day.All available information has been received at this time.It was reported that the implant was not the root cause.
 
Additional Manufacturer Narrative
(device evaluated by mfr) upon review of this event, it is found not to meet the definition of a complaint, as there is no alleged deficiencies related to the identity, quality, durability, reliability, safety, effectiveness, or performance of the device.There is no reasonable causality between the device in the equinoxe shoulder system (304-22-09) to the death of the patient due to a ¿a tension drop & increase of co2 without any explanation just 20 minutes into the procedure¿.The procedure and subsequent death was 1 week after the trauma to the shoulder.It¿s not exactly known how fat emboli and subsequent fes occur, but one leading guess is the ¿mechanical obstruction theory.¿ the idea behind this theory is that when large bones break, fat from the bone marrow, which is made up of fatty cells, seeps into the bloodstream.This fat creates clots (fat emboli) that obstruct blood flow ¿ often in the lungs.These emboli also produce widespread inflammation (1).The patient reported no co-morbidities, other than the previous shoulder (humeral head) trauma, that lend themselves to circulatory emboli, specifically deep vein thrombosis (dvt) or fat embolus.At this time, the most likely cause of the reported event is patient¿s conditions.Out of an abundance of caution, this event is being reported.

Brand Name
EQUINOXE
Common Device Name
8.5MM PLATFORM FX STEM RIGHT
Manufacturer (Section D)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
MDR Report Key11881821
Report Number1038671-2021-00251
Device Sequence Number19811076
Product Code KWT
UDI-Device Identifier10885862083395
UDI-Public10885862083395
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K092900
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number304-22-09
Device Catalogue Number304-22-09
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/20/2021
Supplement Date Received by Manufacturer06/03/2021
Initial Report FDA Received Date05/25/2021
Supplement Report FDA Received Date06/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age68 YR